What Is Acetaminophen/Pheniramine/Phenylephrine and How Does It Work?
Acetaminophen/pheniramine/phenylephrine is an over-the-counter (OTC) product used to treat allergy symptoms and common cold symptoms.
Acetaminophen/pheniramine/phenylephrine is available under the following different brand names: Theraflu Cold & Sore Throat and Theraflu Flu & Sore Throat.
What Are the Dosages of Acetaminophen/Pheniramine/Phenylephrine?
Dosages of Acetaminophen/Pheniramine/Phenylephrine:
Dosage Forms and Strengths
Powder
- 325mg/20mg/10mg per packet
Dosage Considerations – Should be Given as Follows:
Allergy Symptoms and Common Cold
- Adults and children 12 years of age and older: Dissolve contents of 1 packet in 8 oz of hot water; consume entire 8 oz within 10-15 minutes; not to exceed acetaminophen 1 g/dose or 4 g/day
- Children under 12 years: Ask a pediatrician
What Are Side Effects Associated with Using Acetaminophen/Pheniramine/Phenylephrine?
Side effects of acetaminophen/pheniramine/phenylephrine include:
- Low blood pressure (hypotension)
- Palpitations
- Reflex high blood pressure (hypertension)
- Severe peripheral and visceral vasoconstriction
- Fast heart rate
- Confusion
- Dizziness
- Depression
- Distress
- Euphoria
- Fatigue
- Headache
- Insomnia
- Irritability
- Restlessness
- Sedation
- Tremors
- Dermatologic rash
- Loss of appetite
- Severe low white blood cell count (agranulocytosis)
- Anemia blood dyscrasias (neutropenia, pancytopenia, leukopenia)
- Hemolytic anemia
- Low blood platelets (thrombocytopenia)
- Increased bilirubin and alkaline phosphatase
- Thickening of bronchial secretions
- Wheezing
This document does not contain all possible side effects and others may occur. Check with your physician for additional information about side effects.
What Other Drugs Interact with Acetaminophen/Pheniramine/Phenylephrine?
If your doctor has directed you to use this medication, your doctor or pharmacist may already be aware of any possible drug interactions and may be monitoring you for them. Do not start, stop, or change the dosage of any medicine before checking with your doctor, health care provider or pharmacist first.
- Acetaminophen/pheniramine/phenylephrine has no listed severe interactions with other drugs.
- Serious interactions of acetaminophen/pheniramine/phenylephrine include:
- pexidartinib
- pitolisant
- pretomanid
- Moderate interactions of acetaminophen/pheniramine/phenylephrine include:
- apalutamide
- avapritinib
- axitinib
- brexanolone
- busulfan
- cenobamate
- daclizumab
- dapsone topical
- eltrombopag
- exenatide injectable solution
- exenatide injectable suspension
- flibanserin
- imatinib
- isoniazid
- ivacaftor
- lasmiditan
- lemborexant
- levonorgestrel oral/ethinylestradiol/ferrous bisglycinate
- midazolam intranasal
- lixisenatide
- lomitapide
- midazolam intranasal
- mipomersen
- stiripentol
- tazemetostat
- Acetaminophen/pheniramine/phenylephrine has mild interactions with at least 52 different drugs.
This document does not contain all possible interactions. Therefore, before using this product, tell your doctor or pharmacist of all the products you use. Keep a list of all your medications with you, and share the list with your doctor and pharmacist. Check with your physician if you have health questions or concerns.
What Are Warnings and Precautions for Acetaminophen/Pheniramine/Phenylephrine?
Warnings
This medication contains acetaminophen/pheniramine/phenylephrine. Do not take Theraflu Cold & Sore Throat or Theraflu Flu & Sore Throat if you are allergic to acetaminophen/pheniramine/phenylephrine or any ingredients contained in this drug.
Keep out of reach of children. In case of overdose, get medical help or contact a Poison Control Center immediately.
Contraindications
- Hypersensitivity
- Asthma
- Children under 2 years old
- Narrow-angle glaucoma
- Symptomatic prostate hypertrophy
- Bladder-neck obstruction
- Stenosing peptic ulcer
- Use within 14 days of monoamine oxidase inhibitor (MAOI) therapy
- G-6-PD deficiency
- Severe hepatic impairment
Effects of Drug Abuse
- No information is available
Short-Term Effects
- See "What Are Side Effects Associated with Using Acetaminophen/Pheniramine/Phenylephrine?”
Long-Term Effects
- See "What Are Side Effects Associated with Using Acetaminophen/Pheniramine/Phenylephrine?”
Cautions
- Pheniramine: May cause significant confusional symptoms; not for administration to premature or full-term neonates
- Phenylephrine: Caution in elderly patients, hyperthyroidism, myocardial disease, bradycardia, partial heart block or severe atherosclerosis
- Acetaminophen: Hepatotoxicity possible in chronic alcoholics following various dose levels; severe or recurrent pain or high or continued fever may indicate a serious illness; contained in many OTC products and combined use with these products may result in toxicity due to cumulative doses exceeding recommended maximum dose
- Acetaminophen: Risk for rare, but serious skin reactions that can be fatal; these reactions include Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP); symptoms may include skin redness, blisters and rash
Pregnancy and Lactation
- Use acetaminophen/pheniramine/phenylephrine with caution during pregnancy if the benefits outweigh the risks. Animal studies show risk and human studies are not available or neither animal nor human studies were done.
- Acetaminophen/pheniramine/phenylephrine is excreted in breast milk. Use caution while breastfeeding.
- Pregnant or breastfeeding patients should seek the advice of a health professional before using over-the-counter (OTC) drugs.